Jump to content

Pep talk needed


Barb1260

Recommended Posts

Waiting for my first radiation. Starting this journey. Been reading all the side effects of Carbo/Taxol and the radiation and what others have experienced. I’m praying for none to very little but I’m scared to death that the next 6 weeks are going to be a living hell. I feel like turning around and going home. 😷

Link to comment
Share on other sites

You've come this far and now you can take the very brave next step and go forward.  The docs can manage the side effects.  You're a really tough lady-take this one day at a time.  Drink LOTS of water, that will help too.  Think about all your new friends here and the wealth of knowledge and support to get you through this.  Everybody seems to have a remedy for something that might come up.    We've got your back on this.  Stay Jersey Strong....  Hugs! 

Link to comment
Share on other sites

The uncertainty of it all can definitely be scary.  I will share that radiation feels like when you go in for an xray--no pain, in and out, quick as can be.  You may or maynot have some redness or sunburn-like feeling to the skin. You may or may not feel fatigue several days to weeks after.  
Starting Chemotherapy can be daunting... The first day may be an all day event, while subsequent days may just be a couple of hours or less.  There is so much you can do during treatment to kill time and make it as pleasant as possible.  And you've read the side effects that may or may not occur.

Most of what you read will highlight the very worst side effects.  Maybe skip that reading and opt to connect with survivors and inspirational stories instead?  
It's not a walk in the park- cancer simply sucks- but you're a fighter.  

One day at a time.  

Remember that we are here for you.

Best hopes,

KatieB

Link to comment
Share on other sites

Thanks to all. Fear of the unknown took over my fighting spirit this afternoon and got the better of me. I need to stop reading horror stories.  I have seen the effects of chemo on my sister but I have to remember she had full dose, mine is going to be low dose, I shouldn’t think it will be the same. Thanks for being here. 

Link to comment
Share on other sites

Hi Barb, Yes, stop reading horror stories!  Have I described my concurrent radiation/chemo experience to you? At the risk of being repetitious, I'll tell it again. It's nor a horror story. It was not for lung cancer but for an unrelated Gyn cancer. So the radiation will be in a different place than yours. I was radiated from the waist down-- the area that would be coverec by a pair of granny pants, plus a narrower strip up along my aorta. I had concurrent cisplatin (half strength) weekly and radiation 5 days a week, for 6 weeks. I had some unpleasant digestive side effects, due primarily to having my whole gut radiated!  So I had to carefully control what I ate, which was a big drag. Since your gut won't be radiated, you shouldn't have that problem, though I suspect you may have some nausea from the chemo-- and there are meds to help with that.  I didn't have fatigue, though many people do, I know. I felt well enought to drive myself to all my appointments.  

AND, best of all, 8 years later, I'm NED. The cancer I had was stage 3 and aggressive. My treatment worked. Hang in there, Barb, you'll get through this, not without some discomforts, but probably easier than you think.

Link to comment
Share on other sites

In April and May 2017, I had 6 low dose carbo/taxol chemo sessions while taking radiation. I followed with two more full dose chemos in June and July. I didn't have any noticeable chemo side effects until those last two doses. The first few aggravated some residual effects from my prior chemo (neuropathy, ringing in the ears) but this wasn't bad at all. Chemo can be daunting but I always had someone with me (usually several people - girlfriends made it a party!). I was also given Benadryl to prevent reactions so I was pretty sleepy all day.

Link to comment
Share on other sites

Thanks Susan. That helps a lot. I don’t understand the 2 full doses after the 6 weeks, I’ve read that before. I’m not sure if I will agree to that if the doc is planning on immunotherapy.  

Link to comment
Share on other sites

I'd suggest asking your doc to explain the reason for the two full doses when immunotherapy is planned.  There are often good reasons, based on research results, for giving treatments in a certain order, and in conjunction with other treatments.  Just because it doesn't make sense to us non-scientists/doctors doesn't mean there isn't a good reason for it, based on what is known to the experts.

Link to comment
Share on other sites

LexieCat-I have a list of questions for Thursday with the oncologist and that’s one of them. I’m not sure she’s planning on it for me because it went from her nurse saying “maintenance” to the radiologist speaking to her and telling me “immunotherapy” which I understand are 2 different things. 

Link to comment
Share on other sites

I hear you, I wake up in panic mode at about 3am every night.  Can your doc give you something to sleep?  I have been thinking of you when I have that glass of wine which is the only thing that is helping with my anxiety.  Hang in there sweets! 

Lisa

Link to comment
Share on other sites

Barb,

I am not a candidate for any immunotherapy. Super Doc prescribed two full doses following the other chemo and radiation as part of the 1-2 punch to this recurrence.  He and I have an understanding - he doesn't quote statistics and I'll follow any treatment he suggests. 

As for not sleeping, definitely ask your medical team to prescribe something.  Although radiation fatigue may get you, you'll also be receiving steroids on chemo days. For me, steroids caused insomnia, hot flashes and chipmunk cheeks.  Seriously - I looked at vacation photos take the week after I finished the 6 weeks of treatment and my cheeks were huge.

Keep us posted!

Link to comment
Share on other sites

My uncooperative liver enzymes took wine off the list for me. Yikes!  I do get the chemo night sweats & well sleep could be a problem too. I’m not much for meds. I can tell you that I started acupuncture once a week & it helps a lot.  Sleep is much better.  We’re going to try some extra needles to tackle the chemo sweats next.  

Link to comment
Share on other sites

Sorry Michelle-one glass can be so relaxing. I’ve always been a bad sleeper but this is the worst. I get the night sweats just from the cancer.  I attributed them to menopause until this came up. When I get my NED I’m getting a great bottle to enjoy. 

Link to comment
Share on other sites

As I am likely starting chemo and radiation next week, I too, am really scared.  So I understand what you are going through right now. Here is what I've been saying to myself today.... "Eye on the prize". Trying to stay focused and thinking of when this is all mere history.    I asked my oncologist today if I could have wine with dinner during the course of treatment and she said no.  Probably the most disappointing thing I heard today.

You got this!  It will be over before we start planting our spring planters with flowers!

Link to comment
Share on other sites

Yes the no wine with dinner bums me out but is temporary.  I’m counting down my 30 days of radiation-only 28 more to go. Haha-in GA we start gardening in February. I’ll be a little late. 🌻

Link to comment
Share on other sites

Lisa and Barb I am thinking of you both ..I am just starting this journey watching the dreaded nodule , hoping and praying that it is nothing, no uptake on the nodule or anything on the Pet Scan  gives me hope but the word spiculated scares the crap out of me. I’m not going to lie I am so anxious over this that I cannot give up my wine at this moment, I am sure at some point I will be forced too but I will cheers to you ladies and just know you are strong wonderful women and I think of all of you often.  Love and light ❤️

Lisa

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.